announcement

Share some useful wellness tips.

Nicotine Overdose Symptoms

Nicotine Overdose Symptoms

Nicotine is an addictive substance that is present in tobacco leaves. An overdose of nicotine has serious health repercussions. This Buzzle article gives you a brief overview about the symptoms that might be observed in case of a nicotine overdose.
Loveleena Rajeev
Last Updated: Jun 3, 2018
"Nicotine addiction has historically been one of the hardest addictions to break."
The American Heart Association
Nicotine was first extracted for its medicinal properties from the tobacco plant Nicotiana tabacum. The base nicotine (pure basic form of nicotine) burns at a temperature below its boiling point and its vapors are combustive at 35 °C or 95 °F, releasing the sedative effect. Probably the reason why it is more smoked and inhaled, rather than being taken in a liquid form. Heavy smokers and tobacco users are at a risk of suffering from a nicotine overdose, which in turn may lead to the following symptoms.
Symptoms of Nicotine Overdose
  • Extreme anxiety
  • Cold sweats
  • Dizziness
  • Headache
  • Muscle twitches
  • Insomnia
  • Tingling sensations
  • Confusion
  • Panic attacks
  • Depression
  • Palpitations
  • High pulse rate
  • Increased blood pressure
  • Fatigue and weakness
  • Reduced appetite
  • Diarrhea
  • Stomach ache
  • Nausea
  • Vomiting
  • Chest pain
  • Hearing or vision problems
  • Seizures
People at Risk
Nicotine overdose occurs when any form of nicotine, like, tobacco, nicotine patch, gum, nasal spray, inhaler, or cigarettes are taken in excess. In most instances, an overdose occurs when a person is trying to stop smoking or is on a nicotine withdrawal program, and goes overboard while using smoking cessation products. The indiscreet consumption of these products (to quit smoking), sometimes ends up pumping in more nicotine into the body in comparison to smoking.
Quit Smoking
To prevent a nicotine overdose, people should strictly follow package instructions provided with 'stop smoking' products like nicotine patches, nicotine gum, nasal sprays, etc. Failure to do so often leads to an overdose and subsequent poisoning. Another reason for overdose is continued smoking while using smoking cessation products. Therefore, smoking must be completely avoided, if a person is trying to quit smoking with the help of these products. Also, such products must be stored in a secure place and cigarette bits must be disposed carefully to protect infants, children, and pets from poisoning due to accidental consumption.
Addictive Nature of Nicotine
  • People smoke due to the addictive nature of nicotine, and the feel-good factor.
  • It is easily absorbed in the bloodstream, from where it travels to the brain.
  • It is believed that it takes less than seven seconds for nicotine to reach the brain when inhaled directly through the nostrils.
  • The absorption of nicotine in the bloodstream depends upon the quality and filter of tobacco, and whether it is smoked or inhaled.
  • As a chemical, upon entering the brain, nicotine starts to stimulate it, producing good and euphoric feelings. But the effect wears off once you stop smoking.
  • To keep on the good feel, most people smoke or inhale nicotine. In due course, they get addicted.
Effects of Nicotine Overdose
As nicotine has excellent medicinal value, it is also used as a part of treatment for various diseases. However, caution must be exercised as health-related conditions such as heart disease, high blood pressure or chest pain, overactive thyroid, liver or kidney diseases, diabetes, asthma, chronic pulmonary disease, etc., are associated with nicotine use.
An overdose of nicotine can lead to serious problems. When nicotine is at a low concentration in the bloodstream, it only binds to receptors in the brain. Whereas, when it is present in a heavy dose, it binds to receptors both in the brain and on muscles. This results in increased motor activity, heart rate, and blood pressure, as well as narrowing of blood vessels. As a fallout of an extreme condition of an overdose, paralysis of the muscles that control breathing or the heart, can also occur.
Nicotine overdose is a serious condition which must not be taken lightly. If one experiences any of the aforementioned symptoms, it is advisable to seek medical attention immediately. Timely intervention would be lifesaving.
Disclaimer: This Buzzle article is for informative purposes only, and should not be used as a replacement for expert medical advice.